Alert archive / Indiana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 59, NWS Northern Indiana

June 28, 2005LaGrange County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Jun 28, 2005, 5:15 PM EST for LaGrange County, Indiana. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2005, 5:15 PM EST (22:15 UTC)
Expired
Jun 28, 2005, 5:45 PM EST
In force
30 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

County LaGrange County, IN

The radar

The Northern Indiana radar (KIWX), 45 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 10.3 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2005-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2005-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-178 J/kg
Mixed-layer LCL
1815 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 282216
SVRIWX
INC087-282300-
/O.NEW.KIWX.SV.W.0059.050628T2215Z-050628T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
515 PM EST TUE JUN 28 2005

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAGRANGE COUNTY IN INDIANA

* UNTIL 600 PM EST

* AT 512 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS SEVERE STORM WAS LOCATED 7 MILES NORTHWEST OF
  LAGRANGE...AND MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL    
  AREAS OF NORTHERN LAGRANGE COUNTY.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 4178 8555 4162 8563 4158 8519 4178 8519

$$
1 follow-up statement
000 
WWUS53 KIWX 282245
SVSIWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
544 PM EST TUE JUN 28 2005

INC087-282254-
/O.CAN.KIWX.SV.W.0059.000000T0000Z-050628T2300Z/
LAGRANGE IN-
544 PM EST TUE JUN 28 2005

...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR...
  LAGRANGE COUNTY IN INDIANA

AT 542 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAD WEAKENED...AND 
NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. 
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4178 8555 4162 8563 4158 8519 4178 8519

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:35 PM EST, 2 hours 40 minutes earlier.

Area forecast discussion, Jun 28, 2:35 PM EST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
235 PM EST TUE JUN 28 2005

.SHORT TERM...
TONIGHT AND WEDNESDAY...SCT TSTMS CONTG OVER THE AREA THIS AFTN AS
WK UPPER LEVEL TROF MOVES SLOWLY EAST ACROSS THE GRTLKS/OH VLY. LOW
LEVEL CONVERGENCE ALONG SFC TROF MOVG INTO LM/NW IN ALSO AIDING IN
TSTM DVLPMNT THIS AFTN. THIS TROF EXPECTED TO LAY OUT NE-SW ACROSS
THE CWA OVERNIGHT AND THEN LIFT NORTH INTO MI ON WED IN RESPONSE TO
STRONG SHRTWV/CDFNT MOVG TOWARD UPR MS RVR VLY. DESPITE FACT THAT
UPPER LEVEL TROF WILL MOVE EAST OF THE AREA OVERNIGHT AND WED AND
RIDGING WILL BUILD IN ALOFT IN RESPONSE TO UPSTREAM SHRTWV, BELIEVE
GIVEN MOIST/UNSTABLE AMS OVER THE AREA THAT WK CONVERGENCE ALONG
THIS BOUNDARY MAY CONT TO CAUSE TSTMS IN THE AREA. BOUNDARY SHOULD
HAVE LESS INFLUENCE OVER SE PORTION OF CWA, BUT, MOS POPS HIGHEST IN
THIS AREA, APPARENTLY IN RESPONSE TO LINGERING TROPICAL MOISTURE.
SOME OUTFLOW BOUNDARIES MAY ALSO LINGER IN THIS AREA THIS PD WHICH
WILL PROVIDE FOCUS FOR MORE DVLPMNT. GENERALLY RAISED MOS TEMPS A
BIT TONIGHT DUE TO EXPECTED LINGERING CLOUDINESS AND TOMORROW AS
SUGGESTED BY H85 TEMPS.

&&

.LONG TERM...
WEDNESDAY NIGHT THROUGH TUESDAY...STRONG SHORTWAVE WILL MOVE ACROSS
THE UPPER MIDWEST THURSDAY AND FRIDAY. THIS SYSTEM WILL BRING A COLD
FRONT OVER NORTHERN INDIANA AND SURROUNDING AREAS THURSDAY AND EARLY
THURSDAY NIGHT. MADE SLIGHT TIMING ADJUSTMENTS WITH THIS SYSTEM IN
GRIDS...BUT OTHERWISE FRONTAL PASSAGE SHOULD OCCUR THURSDAY
AFTERNOON OR EARLY THURSDAY EVENING. SEVERAL PARAMETERS FAVORABLE
FOR SEVERE STORMS THURSDAY. CAPE VALUES 3500-4500 J/KG...SWEAT INDEX
>400...AND MID LEVEL WINDS INCREASE TO >50 KNOTS. DIURNAL TIMING FOR
SEVERE ALSO LOOKS FAVORABLE IN THE LATE AFTERNOON OR EVENING.
SEVERE WEATHER POTENTIAL STILL EXISTS THURSDAY AS IN HWO...BUT
LATEST NCEP MODEL DATA SUGGESTS POTENTIAL BETTER THURSDAY/THURSDAY
EVENING INSTEAD OF WEDNESDAY NIGHT. FOR FRIDAY THROUGH TUESDAY...
TEMPERATURES SHOULD BE BELOW NORMAL FRIDAY AND SATURDAY WITH A LESS
HUMID AIRMASS OVER THE AREA.  KEPT FRIDAY THROUGH TUESDAY DRY...BUT
VERY WARM TEMPERATURES AND HUMID WEATHER SHOULD RETURN AS THE
SURFACE HIGH MOVES TO THE EAST AND RETURN FLOW SETS UP. TOO MUCH
UNCERTAINTY OF LOCATION OF FRONT EARLY NEXT WEEK TO INCLUDE
THUNDER...AS 12Z GFS RUN IS MUCH FARTHER NORTH WITH THE FRONT THAN
THE 06Z RUN.

&&

.AVIATION...
SCT TSTMS CONTINUING ACROSS NRN IN EARLY THIS AFTN. AREA OF
WIDESPREAD SHOWERS/TSTMS MOVG NE TOWARD FWA SHOULD REACH THERE MID
AFTN. EXPECT STORMS WILL DVLP FARTHER NW WHERE CLRG HAS ALLOWED AMS
TO DESTABILIZE AND N-S ORIENTED SFC TROF APPCHG...PUT TEMPO TSRA IN
SBN MID AFTN AS WELL. SOME REDEVELOPMENT ALONG THIS TROF NOT OUT OF
QUESTION AS IT SAGS INTO NRN INDIANA OVERNIGHT, BUT, CHANCES LOW
ENOUGH NOT TO MENTION ATTM. SHOULD BE SOME MVFR VSBYS DUE TO BR/HZ
EARLY IN MORNING WITH LIGHT WINDS AND MOIST AMS WITH CU DVLPG AGAIN
TOWARD END OF TAF PD.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
.IN...NONE.
.MI...NONE.
.OH...NONE.
.LK MI...NONE.
&&

SHORT TERM/AVIATION...JT
LONG TERM...SKIP
Hazardous weather outlook, Jun 28, 4:58 AM EST, 12 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
458 AM EST TUE JUN 28 2005

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-290957-
ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI-
CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN-
GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN-
LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH-
PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN-
STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN-
WILLIAMS OH-
INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN...
BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN...
BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE...
DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN...
FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY...
GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK...
HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE...
KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION...
MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON...
NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA...
PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE...
SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE...
THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT...
WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE
458 AM EST TUE JUN 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED INTO TONIGHT ACROSS THE AREA.
WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME...BUT AN
ISOLATED SEVERE THUNDERSTORM IS POSSIBLE WITH DAMAGING WIND GUSTS TO
60 MPH BEING THE PRIMARY THREAT. STORMS WILL MOVE SLOWLY...ALLOWING
FOR LOCALLY HEAVY RAINFALL IN SOME LOCATIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS WEDNESDAY NIGHT INTO
THURSDAY EVENING. SEVERE WEATHER WILL BE POSSIBLE MAINLY WEDNESDAY
NIGHT INTO THURSDAY AHEAD OF AN ADVANCING COLD FRONT. DAMAGING WINDS
WILL ONCE AGAIN BE THE MAIN THREAT...ALONG WITH LOCALLY HEAVY
RAINFALL.

AFTERNOON HIGHS IN THE LOW 90S ON WEDNESDAY COMBINED WITH INCREASING
HUMIDITY WILL RESULT IN HEAT INDICES IN THE MID TO UPPER 90S ACROSS
THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
HOWEVER...TRAINED OBSERVERS ARE ASKED TO CALL IN REPORTS OF ISOLATED
SEVERE WEATHER OR HEAVY RAINFALL. SPOTTER ACTIVATION MAY BE NEEDED
WEDNESDAY NIGHT AND THURSDAY.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-061-290957-
458 AM EST TUE JUN 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED INTO TONIGHT ACROSS THE AREA. A
FEW STORMS MAY HAVE WIND GUSTS ABOVE 30 KNOTS IN ADDITION
TO DEADLY LIGHTNING AND HEAVY RAIN. WINDS AND WAVES WILL BE HIGHER
NEAR THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS WEDNESDAY NIGHT INTO
THURSDAY EVENING. SEVERE WEATHER WILL BE POSSIBLE MAINLY WEDNESDAY
NIGHT INTO THURSDAY AHEAD OF AN ADVANCING COLD FRONT. WIND GUSTS
GREATER THAN 50 KNOTS WILL BE THE MAIN THREAT...ALONG WITH LOCALLY
HEAVY RAINFALL.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

FISHER

In the hours before

Local storm report, Jun 28, 12:14 PM EST, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1214 PM EST TUE JUN 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 AM     FLASH FLOOD      COLUMBIA CITY           41.16N 85.48W
06/28/2005                   WHITLEY            IN   EMERGENCY MNGR

            REPORTS OF OVER 3 INCHES OF RAIN. A COUPLE BUILDINGS IN
            THE BUSINESS DISTRICT REPORTED MINOR FLOODING.

&&

MBOGUTH
Local storm report, Jun 28, 5:12 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
512 PM EST TUE JUN 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     MIDDLEBURY              41.67N 85.71W
06/28/2005                   ELKHART            IN   LAW ENFORCEMENT

            TREES REPORTED KNOCKED DOWN.

&&

WAMSLEY

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 4:35 PM ESTSevere Thunderstorm WarningIWXElkhart, LaGrange42 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.